Jump to content

MAR error - pt sent to hospital

Posted

I am about to leave a job at a psychiatric facility (my decision, got a job offer:yeah:). This was my first job out of school. The facility got a great rating from JCHAO. I had a contract position weekends double shifts and have floated to many wards there and find their ancient MAR books scary as hell. Lack of consistency in formatting/punctuation that mean you have to reread the order for clarity, many many handwritten changes that are often sloppy or unreadable, orders d/c and changed several times, pages out of order or in the wrong patient's section, even white out!

I worked 2 days in a new ward. A patient had been having some behaviors when I arrived that the psych aides said were different for him, more disoriented and confused than usual, making strange vocalizations. Priority bloodwork done on my shift was wnl. MD and psychiatrist gave no new orders. Pt continued to deteriorate thru the next day. I called the MD because he was unsteady on his feet and appeared to be tensing up and moaning, he is noncommunicative and I believed he may be in pain. MD had him lie down and take Tylenol. Pt came to dayroom later and seemed a little better, still tensing a bit though.

After dinner he was more unsteady. Tensing took on the look of a mild seizure. Called MD, he said pt has hx of sz disorder and is on sz meds but he could not change them as he is weekend coverage, weekday regular MD would have to change. He ordered close obs for fall prevention and for regular ward dr to see pt in AM.

Pt was taken to bed, seizure activity made him flail arms and legs, then get up and walk the hall, where he would nearly fall down and had to be helped back to bed. I called MD again, he stood by pt bed for about 10 minutes shaking his head, then ordered 1 mg Ativan IM. Gave med, pt seemed ok for about 20 minutes then starting trying to get out of bed again after seizure activity continuing. MD finally agreed to send him to hospital.

Upon reviewing the MAR for his sz meds, it seems his Depakote was d/c by someone who drew a penline thru that entry in the MAR at end of September. No new order in its place. Of course whoever did it didnt sign their name or initial. He is also on Phenobarbitol. No one had been giving him Depakote since end of September, including me.

I can't access computer due to my contract status, so I did not know it was still an active med. I can only go by the MAR. No other nurse since end of September has signed out the med. The Depakote is in his drawer, but I have seen d/c meds in other carts on other floors that didn't belong there (as well as meds missing that were ordered but not obtained by other nurses and therefore not given but thats another story).

Complete mess, hoping I don't become the fall guy cuz it's easy to blame the person leaving. FYI if you're wondering why it took so long to send pt to hospital, it's cuz they dont like sending pts to the hospital on weekends, drives me crazy, I had another patient with a bowel obstruction that I had to fight to send.

I hope this is not an indication of what nursing is like elsewhere. :confused: :eek: :crying2: :down:

Heavens, good that you are leaving. Best wishes in your new job. It can't be that bad.

noahsmama

Specializes in pediatrics, public health.

Nope, not like that everywhere -- thank god. The hospital I worked at didn't even allow handwritten med orders from the MDs -- it all had to be typed into a computer and printed out. Updated MAR sheet printed out every day at the end of NOC shift. Then, new med orders that came up during the next 24 hours would get handwritten into the MAR, but had to be double initialed by the RN for the pt and one other RN -- and these meds would be in the next day's MAR when it was printed out. Also, part of the NOC shifts job was to do a 24 hour chart check to make sure all orders that had come up that day were correctly documented in the chart.

Good thing you're moving on -- good luck!

heron, ASN, RN

Specializes in Hospice. Has 40 years experience.

A little OT, from the description, if the pt was on a neuroleptic or reglan, the problem could also have been dystonia (ataxia, "tensing" and vocalizing) or akithesia (restlessness). OP, of course, knows the pt way better than I do.

End of hijack ... :rolleyes:

:eek: O M G !!!!! I have heart palpitations just reading this one. Scccarry.:eek::eek::eek::eek:

Forever Sunshine, ASN, RN

Specializes in LTC. Has 7 years experience.

That is scary.

We do have Mars that are printed out every month. When we get an additional order throughout the month, we just write it in and draw an arrow to the date the order is to start. The Mars get very messy depending on how many additional orders and d/c'ds we have. I make sure I write very clearly(of course there are some who don't) and in the same format as the md order is written in to prevent situations like this.

I actually had a situation like this. A pt was to get a GT flush(No feeding) and someone had drawn a line through the order in the place that where you would initial. No date.. no d/c. So for 3 days when I came on at night I would be hanging this flush because in the chart there was no order to d/c this. I made sure this was corrected in the MAR before something happened to the patient because he needs those water flushes for proper electrolyte balance.

I know you can't access the computer but in the future could you check in the chart for a list of current physicians orders if you are unsure of the status of an order?

mochamonster

Specializes in ICU.

A little OT, from the description, if the pt was on a neuroleptic or reglan, the problem could also have been dystonia (ataxia, "tensing" and vocalizing) or akithesia (restlessness). OP, of course, knows the pt way better than I do.

End of hijack ... :rolleyes:

This is what I was thinking too, until the OP mentioned the dc'd Depakote.